Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 44, NWS Gaylord, MI

April 29, 2011

NWS Gaylord, MI issued this small craft advisory at Apr 29, 2011, 10:24 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2011, 10:24 AM EDT (14:24 UTC)
Expired
Apr 29, 2011, 4:05 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WHUS73 KAPX 291424
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EDT FRI APR 29 2011

LHZ347>349-292200-
/O.NEW.KAPX.SC.Y.0044.110429T1424Z-110429T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1024 AM EDT FRI APR 29 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
1 follow-up statement
744 
WHUS73 KAPX 292005
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT FRI APR 29 2011

LHZ347>349-292115-
/O.CAN.KAPX.SC.Y.0044.000000T0000Z-110429T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
405 PM EDT FRI APR 29 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 29, 10:19 AM EDT, 5 minutes earlier.

Area forecast discussion, Apr 29, 10:19 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EDT FRI APR 29 2011

.SYNOPSIS.../ISSUED AT 345 AM/

LOW PRESSURE WILL CONTINUE TO PULL AWAY INTO FAR EASTERN
CANADA...ALLOWING HIGH PRESSURE TO BUILD IN FROM THE OHIO VALLEY.
THIS WILL BRING A REPRIEVE FROM THE VERY WET WEATHER EXPERIENCED
OVER THE PAST SEVERAL DAYS...WITH CLEARING SKIES AND SEASONAL
TEMPERATURES EXPECTED FRIDAY.

ANOTHER LOW PRESSURE SYSTEM...WILL MOVE THROUGH SOUTHERN CANADA OVER
THE WEEKEND. BREEZY SOUTHERLY WINDS AHEAD OF THE LOW WILL BRING A
WARM DAY FOR SATURDAY...BEFORE AN APPROACHING COLD FRONT BRINGS A
CHANCE FOR SHOWERS SATURDAY NIGHT INTO SUNDAY. A TRAILING UPPER
LEVEL LOW WILL BRING COOLER WEATHER AND CHANCES FOR SCATTERED
SHOWERS MONDAY.

NS

&&

.SHORT TERM.../ISSUED AT 1017 AM/...THIS AFTERNOON

12Z SURFACE/COMPOSITE ANALYSIS SHOWS A RIDGE OF HIGH PRESSURE
CENTERED OVER THE MISSISSIPPI VALLEY AND EXTENDING NORTH INTO
NORTHWEST ONTARIO.  RIDGING EXTENDS VERTICALLY THROUGH THE
TROPOSPHERE AS HEIGHTS BUILD INTO THE UPPER GREAT LAKES AND DRIER
AIR FINALLY MOVES INTO THE REGION.  SO SETTING UP TO BE A NICE
AFTERNOON...12Z SOUNDINGS SUGGEST MINIMAL CU POTENTIAL EVEN WITH ALL
THE WATER LYING AROUND.  AND EVEN WITH SOME SOLAR INSOLATION GOING
INTO EVAPORATION...WON'T REQUIRE MUCH ENERGY TO MIX OUT ABOVE
800MB.  SO AFTERNOON HIGHS WELL INTO THE 50S EXPECTED.  WINDS WILL
BE ON THE GUSTY SIDE INTO EARLY AFTERNOON...PARTICULARLY OVER
NORTHEAST LOWER.  12Z APX SOUNDING SHOWS 30KT WINDS JUST OFF THE
SURFACE AVAILABLE TO MIX DOWN EARLY ON...WITH WINDS SLACKING LATER
THIS AFTERNOON AS GRADIENT WEAKENS WITH ARRIVAL OF SURFACE RIDGE AXIS.

JPB

&&

.LONG TERM.../ISSUED AT 345 AM/...TONIGHT AND BEYOND

HIGH PRESSURE WILL SLIP OFF TO THE EAST TONIGHT...USHERING IN STRONG
RETURN FLOW FOR SATURDAY. THAT RETURN FLOW WILL INITIALLY BE RATHER
DRY...AND QUIET WX WILL HOLD INTO SATURDAY (THOUGH WITH MARGINAL
FIRE WX CONCERNS). SURFACE AND 500MB LOWS WILL LIFT NW AND N OF
SUPERIOR SAT NIGHT/SUNDAY. AN ASSOCIATED COLD FRONT WILL CROSS THE
REGION LATE SAT NIGHT INTO SUNDAY MORNING. PRECIP RISKS ALONG THE
FRONT...AND TEMPS BEHIND...ARE THE MAIN CONCERNS.

TONIGHT...NO REAL WORRIES...WITH A VERY DRY LOW/MID LEVEL AIR MASS IN
PLACE. CIRRUS WILL BE ON THE INCREASE OVERNIGHT...ESPECIALLY INTO NW
LOWER MI...AS WARM ADVECTION GETS GOING. TEMPS WILL TUMBLE QUICKLY
EARLY...LOWERING INTO THE MID 20S TO MID 30S IN MOST PLACES...BEFORE
STABILIZING TO RISING LATE AS THE PRESSURE GRADIENT TIGHTENS AND
HIGH CLOUDS ARRIVE.

SATURDAY...WARM ADVECTION/ISENTROPIC ASCENT WILL STRENGTHEN WITH
INCREASING SOUTHERLY LOW/MID LEVEL WINDS. HOWEVER...AS THEY
SAY...WHEN YOU LIFT DRY AIR...YOU ONLY END UP WITH SOMEWHAT-LESS-DRY
AIR. THOUGH MID/HIGH CLOUDS WILL CONTINUE TO THICKEN...850MB DEW PT
DEPRESSIONS WILL REMAIN ABOVE 20C THRU 00Z. THE WARM CONVEYOR BELT/
MOIST TONGUE WILL STILL BE WEST OF LAKE MI THRU 00Z...SO NO REAL
THREAT FOR PRECIP IN NORTHERN MI. FILTERED SUNSHINE...AND 850MB
TEMPS NEARING 10C...WILL PUSH TEMPS INTO THE 60S IN MOST PLACES. SSE
WIND DOWNSLOPING LOCALES (LIKE TVC) WILL NEAR 70F. THOSE SSE WIND
WILL BE GUSTY (10-20 GUST 30 MPH) BY AFTERNOON. WITH THE LOW LEVELS
STILL DRY...SURFACE DEW POINTS WILL REMAIN LOW...IN THE MID/UPPER
20S AWAY FROM THE LAKES. THAT OPENS THE DOOR FOR FIRE WX CONCERNS
FOR FINE FUELS (GRASS FIRES...EVERYTHING ELSE WILL STILL BE TOO
DAMP).

SAT NIGHT...WITH THE GFS FOLLOWING A FASTER SOLUTION THAN JUST ABOUT
ALL OTHER GUIDANCE...A SLOWER SOLUTION ANCHORED BY THE NAM IS
PREFERRED (PER HPC). WILL ADJUST PRECIP TIMING WITH THIS IDEA IN
MIND. BIGGEST HEIGHT FALLS AND DPVA FORCING WILL WORK INTO UPPER MI
OVERNIGHT...AS THE UPPER LOW TRACKS NORTH OF THE MN ARROWHEAD. THE
FRONT WILL WORK INTO NW LOWER MI BY MORNING. THE BEST FORCING WILL
BE LIFTING INTO NORTHERN ONTARIO...AND AM NOT 100 PERCENT CONVINCED
PRECIP WILL BE SOLID AS THE FRONT WORKS IN SUNDAY NIGHT. 1000-850MB
CONVERGENCE WEAKENS WITH TIME AND AS YOU GO SOUTH. SO...THIS ALL
ARGUES FOR SLOWING DOWN PRECIP DEVELOPMENT. MOST OF THE EVENING WILL
BE DRY...THOUGH WILL KEEP CHANCE POPS IN THE WEST THIRD OF THE
FORECAST AREA. PRECIP WILL EXPAND INTO THE AREA OVERNIGHT...WITH
POPS RANGING FROM CATEGORICAL IN EASTERN UPPER MI...TO JUST CHANCY
NEAR SAGINAW BAY. NAM MUCAPES ARE 100J/KG OR LESS...WHICH DOES NOT
WARRANT THUNDER GIVEN LESS-THAN-OVERWHELMING FORCING. QPF AMOUNTS IN
THE 0.25-0.50 INCH RANGE IN UPPER MI...WHICH AFTER A COUPLE OF DRY
DAYS SHOULD NOT BE ENOUGH TO CAUSE PROBLEMS...BUT STILL NEED TO KEEP
AN EYE ON THAT. MIN TEMPS WILL BE NEAR 40 IN EASTERN UPPER...IN THE
40S TO NEAR 50 IN NORTHERN LOWER.

SUNDAY...WILL STILL NEED TO HANG ONTO CHANCE POPS IN THE MORNING AS
THE FRONT WORKS THRU...WITH THE HIGHEST POPS IN THE EAST.
OTHERWISE...A LARGE DRY SLOT OVERSPREADS THE AREA...AND MODEL
SOUNDINGS ARE MIXED AND DRYING OUT EVEN BELOW 850MB. WILL REMOVE ALL
AFTERNOON PRECIP. THAT IS NOT TO SAY IT WILL BE ESPECIALLY NICE
THOUGH. SHARPLY COOLER AIR WILL BE ADVECTED IN BEHIND THE FRONT ON
WSW 1000-850MB WINDS. 850MB TEMPS WILL GO AS LOW AS -5C IN EASTERN
UPPER MI BY 00Z. THAT ISN/T ENOUGH TO FOR ANY LAKE EFFECT
ISSUES...BUT IS ENOUGH FOR FALLING TEMPS BY AFTERNOON. THE MAIN
QUESTION IS HOW WARM WE GET BEFORE THEN. NAM GUIDANCE HAS NE LOWER
MI GETTING BACK INTO THE LOW/MID 60S (66F AT APN) BEFORE FALLING OFF
AGAIN. WILL SHARPEN THE MAX TEMP GRADIENT ACROSS THE FORECAST
AREA...WITH EASTERN UPPER/NW LOWER MI IN THE UPPER 40S TO LOWER
50S...BUT NE LOWER MI NEAR 60 TO THE LOWER 60S.

REST OF THE FORECAST...GFS REMAINS TOO AGGRESSIVE TO LIFT THE
RESULTING UPPER TROF OUT OF THE LAKES REGION EARLY NEXT WEEK. A
SLOWER SOLUTION...PER THE NAM AND 12Z ECMWF...WILL KEEP OUR WX COOL
THRU TUESDAY...WITH A SLOW REBOUND AFTER THAT. SOME DIURNAL SHRA
(AND PERHAPS SHSN) SEEM REASONABLE MONDAY AFTERNOON/EVENING AS THE
COLDEST 500MB AIR WORKS THRU.

JZ

&&

.MARINE.../ISSUED AT 345 AM/

HIGH PRESSURE WILL BUILD INTO LOWER MI LATE TODAY...THEN SLIDE EAST
TONIGHT. RELATIVELY LIGHT NW WINDS WILL HOLD TODAY...TENDING TO BACK
SOUTH AND SE BY SATURDAY. WINDS WILL INCREASE DURING THE DAY
SATURDAY...AND SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP ON AT
LEAST SOME NORTHERN MI NEARSHORE WATERS.

JZ

&&

.AVIATION.../ISSUED AT 700 AM/...VALID FOR 12Z TAFS

VFR. LOW PRESSURE EXITING ACROSS QUEBEC. LOW CLOUDS AND RA/SN HAVE
EXITED...MID CLOUDS ARE ABOUT TO (STILL HANGING ON AT APN)...AND
CIRRUS WILL GRADUALLY FOLLOW. NNW WINDS WILL BE A TOUCH BLUSTERY AT
APN TODAY. MAINLY CLEAR SKIES AND LIGHT WINDS TONIGHT.

JZ

&&

.HYDROLOGY.../ISSUED AT 1017 AM/

FLOOD WARNINGS FOR MANISTEE RIVER NEAR SHERMAN AND RIFLE RIVER NEAR
STERLING WILL CONTINUE...UPDATED FLOOD STATEMENTS HAVE BEEN SENT
WITH BOTH RIVERS NOW RECEDING.  WILL ALLOW ALPENA COUNTY FLOOD
WARNING TO EXPIRE ON SCHEDULE AT 1430Z.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Apr 29, 3:57 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
357 AM EDT FRI APR 29 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
357 AM EDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

MOST FLOODED RIVERS WILL SLOWLY RECEDE. HOWEVER...RISING RIVER
LEVELS CAN STILL BE EXPECTED ALONG THE LOWER PORTION OF SOME MAIN
STEM RIVERS...INCLUDING THE MANISTEE AND THUNDER BAY RIVERS. SEE
ONGOING FLOOD WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS...LOW HUMIDITY...AND WARMER TEMPERATURES...WILL
RESULT IN AN ELEVATED DANGER FOR GRASS FIRES IN NORTHERN LOWER
MICHIGAN SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...SPOTTERS SHOULD PASS ON ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:04 PM EDTFire Weather WatchAPXAntrim, Benzie, Grand Traverse, Leelanau, Manistee, Wexford17 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.